TargetWoman Condensed Health Information



Salicylate Toxicity

Salicylates are part of most medications. Many studies indicate the amount of salicylates-associated morbidity is on the rise in the contemporary scenario as most drugs prescribed contain it as an ingredient and also aspirin misuse. The applications containing salicylates are mostly of analgesic origin. Many forms of salicylates are available in the market as capsules, tablets, solutions and also topical creams.


Toxicity and Clinical manifestations

Salicylate toxicity is one of the primary cases in emergency medicine as it involves organ damage and many other metabolic disorders such as arrhythmia, tachycardia and liver damage. Medical and palliative care is necessary for effective prophylaxis and recovery. Some of the challenges physicians face in case of salicylate overdose is the elimination of the drug before it gets absorbed totally and causes organ damage.

Salicylate poisoning follows a chronology of events before it gets worse. The initial signs include gastrointestinal disturbance and irritation causing vomiting and sustained nauseating feeling. Prolonged effects of these drugs include metabolic acidosis and ketone body formation in the blood leading to alkalosis in case of lung involvement. Dehydration is one of the signs of salicylate toxicity followed by biochemical changes such as increased potassium levels, which causes variations in the nerve signal conduction in relation to the action potential. The hyperkalemia thus caused has a direct influence on the central nervous system.


In addition to disturbed physiologies, renal failure, cardiac disorders, altered breathing rate, tinnitus and loss of hearing is caused since the neurophysiology is also effected causing extensive damage to the neurons because of altered metabolic pathways. Withdrawal from salicylates can also cause adverse effects such as non-cardiac pulmonary edema especially in elderly and hypoglycemia and electrolyte depletion in children and adults. The adverse reactions due to salicylate poisoning are coma, syncope and convulsions.


Management and treatment

Salicylate overdose has no defined remedy. The best option is to clear the gastrointestinal lavage to prevent the drug from being absorbed into the blood stream, which may induce organ damage and central nervous system damage. It is essential to manage salicylate overdose in order to avoid cardiovascular and CNS (central nervous system) damage. Alternate measures of treatment and management include administration of electrolytes and incorporating urine alkalization to prevent kidney damage and acidosis of the urinary tract. Thymine and glucose infusion are essential to help the patient to recover from hypoglycemia.


Here is how it works

Enter your health or medical queries in our Artificial Intelligence powered Application here. Our Natural Language Navigational engine knows that words form only the outer superficial layer. The real meaning of the words are deduced from the collection of words, their proximity to each other and the context.

Check all your health queries

Diseases, Symptoms, Tests and Treatment arranged in alphabetical order:

A   B   C   D   E   F   G   H   I   J   K   L   M   N   O   P   Q   R   S   T   U   V   W   X   Y   Z

Popular Topics
Free Health App
Free Android Health App Free WebApp for iPhones


Bibliography / Reference

Collection of Pages - Last revised Date: November 15, 2019